Iowa, 2006

Tornadoes in Iowa, September 2, 2006

September 2, 2006 · NWS DMX · 3 events in 1 county or zone

A cold front advanced into Iowa in advance of a strong upper air low pressure that was over central South Dakota. Instability was marginal with CAPE values in the 1000 J/kg range and lifted indices in the -2 to -4 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front advanced into Iowa in advance of a strong upper air low pressure that was over central South Dakota. Instability was marginal with CAPE values in the 1000 J/kg range and lifted indices in the -2 to -4 C. range. A weak shear environment was in place with 20 kts or less of shear in the 0-6 km layer. Much of the CAPE that was available was in the lowest levels of the atmosphere. Thunderstorms erupted along the initial surface boundary during peak heating. With LCL in the 600-1000 meter range, combined with the amount of low level CAPE, the thunderstorms produced numerous funnel clouds. There were three reported touchdowns. They were actually more of a landspout that a full fledged tornado. Little damage occurred as they touched down briefly in open farm files. The thunderstorms also produced some localized very heavy rainfall. Satellite pictures shows evidence of a strong tropical connection to Hurricane John in the east Pacific. Local rainfall of 3 to 4.5 inches in about an hour was reported on the west side of the Des Moines metropolitan area. There were several reports of 1 to 3 inch rainfall along the Interstate 35 corridor. Some local street flooding was reported through this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 1:30 AM CST, 12 hours 16 minutes earlier.

Area forecast discussion, Sep 2, 1:30 AM CST, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT SAT SEP 2 2006

.DISCUSSION...

MAIN FOCUS IN SHORT TERM WILL UPPER TIMING OF UPPER LOW TRACKING
ACROSS THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK.  SECONDARY
FOCUS WILL BE TEMPERATURES WITH PLENTY OF CLOUDS AND RAIN.

TODAY MODELS HAVE COME TOGETHER AND IN FAIR AGREEMENT CONCERNING
SOLUTION FOR UPPER LOW AND RESULTING PCPN.  SOME DIFFERENCES IN THE
DETAILS AS USUAL HOWEVER MANY DETAILS/TRENDS POINTING TO THE SAME
SOLUTION.  APPEARS MODELS INITIALIZED WELL ON LOCATION OF UPPER LOW
AND SURFACE FEATURES.  TIMING AND COVERAGE OF RAIN HANDLED WELL.
LEFT THUNDER IN THE FORECAST AS DYNAMICAL FIELDS SUGGEST ISOLATED
STORMS POSSIBLE. CAPE AND LIS ALONG WITH SOUNDINGS SUGGEST
ATMOSPHERE HAS ENOUGH INSTABILITY AND WITH ALITTLE DAYTIME HEATING
SHOULD TRIGGER SOME THUNDERSTORMS THIS WEEKEND.  SYSTEM DOES
PROGRESS EVER SO SLOWLY ACROSS THE AREA PUSHING POPS TO CATEGORICAL
FOR SEVERAL PERIODS OF THE FORECAST AS PATTERN REMAINS UNFAVORABLE
FOR A QUICK MOVEMENT OF SYSTEMS TO THE EAST. TEMPERATURES WILL BE
THE TRICKY PART AS THIS TIME OF YEAR A DAY WITHOUT SUNSHINE AND
RAINING WILL LIKELY PRODUCE A SMALL DIURNAL RANGE.  HAVE LEANED INTO
LOWER MAV GUIDANCE ESPECIALLY ON HIGHS HOWEVER WITH ALL THE
CLOUDINESS AND RAIN HAVE MIXED IN NAM TEMPERATURE GUIDANCE IN DEALING
WITH OVERNIGHT LOWS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Sep 2, 4:03 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
503 AM CDT SAT SEP 2 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
503 AM CDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

BY THIS AFTERNOON ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS COULD
PRODUCE HAIL THREE QUARTERS OF AN INCH OR SMALLER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY SUNDAY...SUNDAY
NIGHT THEN AGAIN TUESDAY. A FEW OF THESE STORMS COULD PRODUCE HAIL
THREE QUARTERS OF AN INCH OR SMALLER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED AS MOST OF THE STORMS WILL BE
ISOLATED AND HAIL OF MARGINAL SIZE.

In the hours before

Special weather statement, Sep 2, 1:19 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
219 PM CDT SAT SEP 2 2006

IAZ005>007-016-017-024>027-035>038-047>049-059>061-072>074-
082>084-093>095-022230-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-
MARSHALL-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-UNION-CLARKE-
LUCAS-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...ALLISON...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...BOONE...
AMES...MARSHALLTOWN...ADEL...DES MOINES...NEWTON...WINTERSET...
INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON...
MOUNT AYR...LEON...CORYDON
219 PM CDT SAT SEP 2 2006

...CONDITIONS FAVORABLE FOR FUNNEL CLOUDS THIS AFTERNOON...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION.

DONAVON

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Franklin

When
September 2, 1:46 PM CST
Where
Franklin County, 3 mi SW of Coulter
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -93.417

Brief tornado touchdown in open fields.

Tornado, Franklin

When
September 2, 1:50 PM CST
Where
Franklin County, 2 mi N of Dows
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
42.683, -93.500

Brief tornado touchdown in open fields.

Tornado, Franklin

When
September 2, 2:37 PM CST
Where
Franklin County, 7 mi W of Sheffield
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -93.333

Brief tornado touchdown in open fields.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534777, 5534779, 5534778.